Alert archive / Missouri / Frost Advisories in 2017

Frost Advisory 4, NWS Kansas City, MO

October 15, 20176 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this frost advisory at Oct 15, 2017, 12:28 PM CDT for 6 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at Oct 16, 2017, 5:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2017, 12:28 PM CDT (17:28 UTC)
In effect from
Oct 16, 2017, 5:00 AM CDT
Expired
Oct 16, 2017, 8:00 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -253 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-253 m²/s²
0-3 km storm-relative helicity
-236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS73 KEAX 151728
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1228 PM CDT Sun Oct 15 2017

...Frost Advisory Monday Morning...

.Clear skies and light winds will result in temperatures dropping
down into the mid 30s tonight which will likely cause frost
formation in low-lying areas.

KSZ102-MOZ001>004-011-012-160130-
/O.NEW.KEAX.FR.Y.0004.171016T1000Z-171016T1300Z/
Doniphan-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-
Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, 
Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, 
King City, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, and Country Club Villa
1228 PM CDT Sun Oct 15 2017

...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM CDT MONDAY...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Frost Advisory, which is in effect from 5 AM to 8 AM CDT
Monday. 

* TEMPERATURE...Low temperatures are forecast to fall into the mid
  30s.

* IMPACTS...Unprotected cold-sensitive plants may be damaged or
  killed by the frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
271 
WWUS73 KEAX 151921
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
221 PM CDT Sun Oct 15 2017

...Frost Advisory Monday Morning...

.Clear skies and light winds will result in temperatures dropping
down into the mid 30s tonight which will likely cause frost
formation in low-lying areas.

KSZ025-160330-
/O.EXA.KEAX.FR.Y.0004.171016T1000Z-171016T1300Z/
Atchison KS-
Including the city of Atchison
221 PM CDT Sun Oct 15 2017

...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM CDT MONDAY...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Frost Advisory, which is in effect from 5 AM to 8 AM CDT
Monday. 

* TEMPERATURE...Low temperatures are forecast to fall into the 
  mid 30s. 

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KSZ102-MOZ001>004-011-012-160330-
/O.CON.KEAX.FR.Y.0004.171016T1000Z-171016T1300Z/
Doniphan-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-
Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, 
Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, 
King City, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, and Country Club Villa
221 PM CDT Sun Oct 15 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM CDT
MONDAY...

* TEMPERATURE...Low temperatures are forecast to fall into the 
  mid 30s. 

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
163 
WWUS73 KEAX 160218
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
918 PM CDT Sun Oct 15 2017

...Frost Advisory Monday Morning...

.Clear skies and light winds will result in temperatures dropping
down into the mid 30s tonight which will likely cause frost
formation in low-lying areas.

KSZ025-102-MOZ001>004-011-012-161030-
/O.CON.KEAX.FR.Y.0004.171016T1000Z-171016T1300Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Mound City, Oregon, Maitland, 
Forest City, Craig, Savannah, and Country Club Villa
918 PM CDT Sun Oct 15 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM CDT
MONDAY...

* TEMPERATURE...Low temperatures are forecast to fall into the 
  mid 30s. 

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
462 
WWUS73 KEAX 160817
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
317 AM CDT Mon Oct 16 2017

KSZ025-102-MOZ001>004-011-012-161300-
/O.CON.KEAX.FR.Y.0004.171016T1000Z-171016T1300Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Mound City, Oregon, Maitland, 
Forest City, Craig, Savannah, and Country Club Villa
317 AM CDT Mon Oct 16 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...Low temperatures are continuing to fall in the
  advisory area and are forecast to land in the mid 30s by around
  dawn. 

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this frost advisory went out at Oct 15, 6:07 AM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Oct 15, 6:07 AM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
607 AM CDT Sun Oct 15 2017

.Discussion...
Issued at 312 AM CDT SUN OCT 15 2017

Much quieter conditions are settling in across the forecast area
early this morning, with the storms/rain moving off toward the
east. What's being left immediately behind, besides falling temps,
is a LL stratus deck that looks to persist through this morning
before much drier air filters in and clears it out by midday.
Today will be a beautiful fall day with highs only reaching the
upper 50s to lower 60s. While benign weather conditions will
continue into tonight, the concern turns toward those with
agricultural interests, i.e. those particularly worried about
sensitive vegetation, as lows bottom out in the mid-upper 30s to
near 40 degrees. Currently, could see patchy frost, especially in
northern MO, but will need to monitor the forecast later today to
see if more widespread frost concerns arise. By tomorrow
afternoon, temps will have rebounded well into the mid to upper
60s.

What we're looking at for the week in terms of the weather pattern
is surface high pressure to start the week off, with a transition
to zonal flow aloft by the middle of the week. Toward the end of
the week, models are depicting ridging building over the SE CONUS,
creating an increasingly amplified pattern as a trough crosses the
Intermountain West. This setup hints at the potential for the next
rain chances to impact the area but at this point is too far out
to nail down specifics or have high confidence in the exact
scenario that will play out. In the meantime, rest assured that
temps will continue to moderate throughout the week, creeping back
up above normal for mid-October.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 559 AM CDT SUN OCT 15 2017

IR satellite imagery early this morning is depicting some LL
stratus that is lingering on the backside of the exiting
precip/associated cloud cover. These lowered ceilings are
currently making their way into NW MO and given its trajectory,
should graze past at least STJ, as well as MCI and MKC, but
missing IXD. Have therefore included a mention of these MVFR
ceilings as a TEMPO group for a few hours this morning before it
finally filters out and a much drier airmass settles in. Winds
early this morning have persistently been gusting out of the NW
and while there should be minimal changes in the direction
throughout the remainder of the day, the winds are looking to
slacken slightly as the day progresses, thanks to surface high
pressure building in behind the tight pressure gradient that is
currently in place over the region. For the latter portion of the
TAF period, STJ may need to be monitored for its typical visby
issues it experiences in the fall behind a cold front (thanks to
the formation of river fog).

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...lg
Aviation...lg
Hazardous weather outlook, Oct 15, 5:02 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Sun Oct 15 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Sun Oct 15 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Patchy frost will be possible late tonight in low-lying areas, but no
hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:06 PM CDTSevere Thunderstorm WarningEAXBates, Cass39 min
Oct 14, 7:40 PM CDTSpecial Weather StatementEAXRandolph35 min
Oct 14, 7:42 PM CDTSpecial Weather StatementEAXHoward33 min
Oct 14, 7:47 PM CDTSevere Thunderstorm WarningEAXBates, Henry28 min
Oct 14, 8:17 PM CDTSpecial Weather StatementEAXHenry43 min
Oct 14, 8:37 PM CDTSpecial Weather StatementEAXPettis53 min
Oct 14, 8:43 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline47 min
Oct 14, 9:01 PM CDTAreal Flood AdvisoryEAXJohnson, Lafayette, Pettis, Saline3 hr
Oct 14, 9:04 PM CDTSevere Thunderstorm WarningEAXCooper, Howard41 min
Oct 14, 11:51 PM CDTRiver Flood WarningEAXAtchison, Holt31 hr
Oct 15, 1:08 AM CDTRiver Flood WarningEAXJohnson, Pettis34 hr
Oct 15, 1:29 AM CDTRiver Flood WarningEAXCass, Henry, Johnson48 hr
Oct 15, 8:10 AM CDTRiver Flood WarningEAXCooper, Saline3 days

Nearby

Frost Advisories in Missouri, 2017Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.